Common Side Effects on Legs After an Epidural
Epidurals are an effective form of pain relief and anesthesia in laboring women and patients undergoing certain surgical procedures. Epidurals are administered by specially trained doctors known as anesthesiologists. The anesthesiologist inserts a needle into the patient’s back and threads a tiny catheter into the epidural space around the spinal cord. Medication is given through the catheter, producing an anesthetic effect. Patients with an epidural may experience side effects in their legs once the epidural is placed and after it is removed.
Warmth and Tingling
After an epidural is placed, anesthetic medication is administered for pain relief. The legs may become warm and start to tingle as the medication begins to take effect. Numbness and tingling may occur more in one leg than another, especially if the patient is lying or propped on one side. Women’s Health Matters explains that these sensations are experienced soon after epidural is placed. The sensation may go away as the anesthesia begins to take effect.
Depending on the dosage of medicine administered through the epidural, patients may experience complete numbness in both legs. The University of North Carolina Women’s Hospital notes that numbness in the legs is normal with epidurals, and sensation will return when the medication is discontinued and wears off. Numbness following epidural placement almost always restricts a patient to complete bed rest. A urinary catheter may be placed to empty the bladder.
After the epidural has been removed, some patients may experience long-term side effects related to their legs. Neurological complications can occur which cause patients to experience a small numb area on one leg. Though extremely rare, it is possible for paralysis to occur, causing the patient to lose the use of both legs.